Advertisement

Why do I get migraines the days I take the non-active birth control pills?

Dawn Marcus
Neurology
When headaches are aggravated by taking birth control pills, women usually notice that their worst headaches occur during the first few days of the placebo pills in the birth control pill pack. When you switch to the placebo pills, your estrogen level will drop. This is the same time of the month when you would normally have a drop in your estrogen level. By taking extra estrogen during the active pill weeks, the drop from the highest estrogen level your body experiences to the lowest level is more than before you started taking the pill. In general, the bigger the drop in estrogen, the more likely you are to have an aggravation of your migraines.
The Woman's Migraine Toolkit: Managing Your Headaches from Puberty to Menopause (A DiaMedica Guide to Optimum Wellness)

More About this Book

The Woman's Migraine Toolkit: Managing Your Headaches from Puberty to Menopause (A DiaMedica Guide to Optimum Wellness)

Migraines are a common, controllable type of headache that affects one in every six women, more than 20 million in the United States alone. The Woman’s Migraine Toolkit helps readers take charge of...

Continue Learning about Migraine Headache Causes

When during the month do menstrual migraines usually happen?
Dr. Dawn MarcusDr. Dawn Marcus
Headaches are associated with menses for about three of every five women with migraines. Menstrual m...
More Answers
Who is most at risk for migraine headaches?
Dr. Egilius L. Spierings, MDDr. Egilius L. Spierings, MD
During childhood, migraine affects boys and girls equally. But after puberty, the situation shifts, ...
More Answers
What Should I Tell My Physician About My Migraines?
What Should I Tell My Physician About My Migraines?
Is the Pain of Migraine More Severe than Headaches?
Is the Pain of Migraine More Severe than Headaches?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.